Pennsylvania, 2016

Damaging Winds in Pennsylvania, September 18, 2016

September 18, 2016 · NWS CTP · 5 events in 1 county or zone

A weak cold front encountered an unseasonably humid air mass over central Pennsylvania and produced isolated severe thunderstorms the evening of Sunday, September 18, 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A weak cold front encountered an unseasonably humid air mass over central Pennsylvania and produced isolated severe thunderstorms the evening of Sunday, September 18, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 18, 5:03 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 18, 5:03 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
603 PM EDT SUN SEP 18 2016

.SYNOPSIS...
A deep plume of moisture will provide for clouds and showers this
afternoon into Monday until the weak upper trough moves to our
east Monday. A large ridge to our southwest will slow provide
above normal heights and temperatures to the region. Most of the
week will be dominated by this ridge. This should produce a
stretch of relatively dry weather with above normal and summer-
like temperatures peaking later in the week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Clouds continue to stream from southwest to northeast over the
State this afternoon. A deep moisture plume is moving into the
region with the clouds and the enhanced deep moisture on WV
imagery.

The HRRR and NCEP models continue to focus rain over central PA
with showers and isolated thunderstorms moving SW to NE over the
region. Very unorganized in HRRR and radar has been less robust
then HRRR forecasts today. The first band of rain brought light
rain to Clearfield County and is moving mostly unnoticed across
central areas.

The rain area in WV with the deeper moisture should move into
southwestern PA later this afternoon and evening. HRRR has it in
Somerset County by 4 PM. The probability of rainfall will increase
in SW PA this afternoon and this increased chance should move to
the north and east this evening.

Most areas will be mostly cloudy to cloudy this afternoon and
evening with higher threat of rain this evening and early tonight.

It will be warm and humid this afternoon and this evening. The
HRRR thinks that most of southeastern PA will remain dry this
forecast period.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH MONDAY NIGHT/...
The HRRR implies some organized convection develops after midnight
in East-central PA. Favoring some overnight rain and
thunderstorms. Far more focused and locally organized than the
GEFS/NAM show.

The higher probability of rain/showers shifts eastward fast this
forecast period and rain should end in the eastern areas. Though
the moisture and high moisture will lead to areas of fog and dense
fog. Rain lingers into late morning in southeast.

Fog and low clouds may be slow to lift out in west/central but
POPS are low in morning and the sun should work its way out Monday
generally from west to east. The southeast will likely have to
wait until the afternoon. But the day should end on a drier note
with some sun in the afternoon and evening.

Slightly cooler but noticeably drier overnight Monday into
Tuesday. Expect some overnight fog to develop.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure building in from the Ohio Valley will bring some
valley fog early Tuesday, followed by dry weather for the midweek.
A cold front over the north-central part of the country will run
into rising heights aloft as it slides toward the northeast
Tuesday, with showers evaporating as they approach. Well-above
normal temperatures (on the scale of 8-10F above normal) will
bring highs back into the upper 70s to mid 80s as anomalously high
upper heights (588-590dm at 5H) peak.

Heights don't really fall back all that much heading into the
weekend as a large trough forms over the Rockies keeping the
ridge in place. Bit of a back-door cold front slides through on
Sat, though "cold" front may be an overstatement. Just a slight
chance for showers and a push of somewhat cooler air will nudge
temps back down toward seasonal norms. Latest guidance builds high
pressure into the region from the Great Lakes for late
weekend/early next week as sharp ridge builds aloft. So chances
for significant precip during this period remain quite low.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Regional radar loop at 22Z showing sct showers and few tsra across
central Pa in advance of a slow moving cold front over eastern
Ohio. Conditions predominantly VFR as of 22Z, but continued
showers, combined with nocturnal cooling of boundary layer, should
result deteriorating cigs/vsbys overnight. Many locations will
likely be IFR or LIFR somewhere near the 08 to 13Z time range
Monday morning.

The drier air clears the region during the day Monday west to east
so a slow change from IFR to MVFR during the day.

Outlook...
Mon-Thur...AM valley fog possible,otherwise, no significant
weather.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...RXR
AVIATION...Grumm/Fitzgerald
Hazardous weather outlook, Sep 18, 4:38 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EDT SUN SEP 18 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
538 AM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 18, 3:43 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 PM EDT SUN SEP 18 2016

PAZ024-025-034-182145-
BEDFORD PA-BLAIR PA-CAMBRIA PA-
443 PM EDT SUN SEP 18 2016

...SPECIAL WEATHER STATEMENT...

AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEAVERDALE-LLOYDELL...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...HOLLIDAYSBURG...ALTOONA...LAKEMONT...SINKING VALLEY...
EHRENFELD...BEAVERDALE-LLOYDELL...CRESSON...CANOE CREEK STATE PARK...
SOUTH FORK...TIPTON...HORSESHOE CURVE...ST. MICHAEL...GALLITZIN...
SIDMAN...SALIX-BEAUTY LINE PARK...DUNCANSVILLE...LILLY...
SANKERTOWN AND DUNLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4023 7866 4024 7866 4024 7873 4035 7885
      4069 7834 4047 7814 4024 7865
TIME...MOT...LOC 2042Z 234DEG 20KT 4033 7870

MARTIN
Special weather statement, Sep 18, 3:44 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT SUN SEP 18 2016

PAZ019-045-182115-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
444 PM EDT SUN SEP 18 2016

...GUSTY WINDS EXPECTED FROM THUNDERSTORM OVER CENTRE COUNTY...

AT 439 PM EDT...TRAINED WEATHER SPOTTERS REPORTED GUSTY WINDS
ASSOCIATED WITH THUNDERSTORM OVER ZION...MOVING EAST AT 25 MPH.
SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED AS WELL, BUT NO
DAMAGE HAS BEEN REPORTED. DOPPLER RADAR INDICATES WIND GUSTS IN
EXCESS OF 30 MPH ARE POSSIBLE FROM THIS CELL.

TAKE COVER WHEN THREATENING WEATHER APPROACHES. WEAK ROTATION AND
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
LAMAR...MACKEYVILLE...MADISONBURG...REBERSBURG...AARONSBURG...ZION...
MILLHEIM AND BELLEFONTE.

LAT...LON 4112 7737 4091 7731 4088 7773 4094 7776
TIME...MOT...LOC 2039Z 254DEG 21KT 4093 7768

DEVOIR
Special weather statement, Sep 18, 3:47 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 PM EDT SUN SEP 18 2016

PAZ017>019-024-025-182145-
SOUTHERN CENTRE PA-NORTHERN CENTRE PA-BLAIR PA-CLEARFIELD PA-
CAMBRIA PA-
447 PM EDT SUN SEP 18 2016

...SPECIAL WEATHER STATEMENT...

AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PRINCE GALLITZIN STATE PARK...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TYRONE...SANDY RIDGE...HOUTZDALE...STORMSTOWN...OSCEOLA MILLS...
BLANDBURG...PRINCE GALLITZIN STATE PARK...NORTH PHILIPSBURG...
PHILIPSBURG...CHESTER HILL...JEFFRIES...SOUTH PHILIPSBURG...
BALD EAGLE...PORT MATILDA...BRISBIN...COALPORT...ASHVILLE...IRVONA...
MORRISDALE AND RAMEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4105 7824 4078 7797 4073 7809 4074 7812
      4071 7816 4070 7820 4067 7822 4053 7855
      4067 7868
TIME...MOT...LOC 2046Z 234DEG 20KT 4065 7854

MARTIN
Special weather statement, Sep 18, 4:01 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT SUN SEP 18 2016

PAZ019-045-182130-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
501 PM EDT SUN SEP 18 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE AND CLINTON
COUNTIES UNTIL 530 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADISONBURG...MOVING EAST AT 25 MPH. WEAK ROTATION CONTINUES TO BE
OBSERVED FROM THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING, PEA SIZE HAIL AND WIND GUSTS UP
TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MADISONBURG...REBERSBURG...CARROLL...MCCALL DAM STATE PARK...
LOGANTON AND LAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4101 7718 4091 7755 4098 7759 4115 7727
TIME...MOT...LOC 2100Z 248DEG 22KT 4097 7752

DEVOIR
Special weather statement, Sep 18, 4:34 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 PM EDT SUN SEP 18 2016

PAZ045-046-049-052-182200-
UNION PA-SOUTHERN LYCOMING PA-SOUTHERN CLINTON PA-NORTHUMBERLAND PA-
534 PM EDT SUN SEP 18 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION...
NORTHUMBERLAND...LYCOMING...AND CLINTON COUNTIES UNTIL 600 PM EDT...

AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CARROLL...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MONTOURSVILLE...WILLIAMSPORT...DELAWARE RUN...MONTGOMERY...CARROLL...
ELIMSPORT...ALLENWOOD...COLLOMSVILLE...LOYALSOCKVILLE...DUBOISTOWN...
WATSONTOWN...CASTANEA...TURBOTVILLE...SOUTH WILLIAMSPORT...OVAL...
GARDEN VIEW...LOGANTON...WILLIAMSPORT AIRPORT...
LITTLE LEAGUE WORLD SERIES COMPLEX AND MCELHATTAN.

LAT...LON 4101 7738 4112 7745 4134 7690 4109 7676
TIME...MOT...LOC 2133Z 247DEG 17KT 4107 7730

DEVOIR
Special weather statement, Sep 18, 4:45 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EDT SUN SEP 18 2016

PAZ012-017>019-182245-
SOUTHERN CENTRE PA-NORTHERN CENTRE PA-CLEARFIELD PA-
NORTHERN CLINTON PA-
545 PM EDT SUN SEP 18 2016

...SPECIAL WEATHER STATEMENT...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLACK MOSHANNON STATE PARK...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BELLEFONTE...SANDY RIDGE...MILESBURG...SNOW SHOE...OSCEOLA MILLS...
NORTH PHILIPSBURG...BLANCHARD...BLACK MOSHANNON STATE PARK...
CHESTER HILL...BALD EAGLE STATE PARK...CLARENCE...
SOUTH PHILIPSBURG...MONUMENT...MOSHANNON...PORT MATILDA...
STORMSTOWN...JULIAN...PHILIPSBURG...ORVISTON AND UNIONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4126 7773 4111 7758 4109 7762 4106 7757
      4104 7758 4102 7756 4073 7809 4074 7813
      4074 7820 4093 7835
TIME...MOT...LOC 2144Z 238DEG 20KT 4091 7809

MARTIN

The radar

The State College radar (KCCX), 86 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
September 18, 5:27 PM EST
Where
Lycoming County, 0.35 mi ESE of Elimsport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
41.127, -77.014

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple wires near Elimsport.

Thunderstorm Wind, Lycoming

When
September 18, 5:30 PM EST
Where
Lycoming County, 0.27 mi SE of Elimsport
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.128, -77.016

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree near Elimsport.

Thunderstorm Wind, Lycoming

When
September 18, 5:45 PM EST
Where
Lycoming County, 1.16 mi SSW of Montgomery
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
41.164, -76.887

A severe thunderstorm producing winds estimated near 80 mph knocked down multiple trees near Montgomery.

Thunderstorm Wind, Lycoming

When
September 18, 5:55 PM EST
Where
Lycoming County, 0.95 mi ESE of Muncy
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.196, -76.783

A severe thunderstorm producing a wet microburst with straight line winds estimated near 90 mph knocked down numerous trees and wires in Muncy. Three buildings received significant roof damage as well.

Thunderstorm Wind, Lycoming

When
September 18, 6:00 PM EST
Where
Lycoming County, 0.35 mi E of Muncy
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.201, -76.793

A severe thunderstorm producing winds estimated near 90 mph knocked down numerous wires and damaged some roofs near Muncy High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651091, 651092, 651093, 651098, 651101.